Cholesterol drugs linked to cataracts

A new study has discovered a link between cholesterol-lowering drugs and cataracts

A new study carried out at the University of Waterloo in Canada has discovered a possible link between the use of cholesterol-lowering statin drugs and an increased risk of age-related cataracts. Although scientists are still trying to understand the connection, it appears to be similar to the increased cataract risk associated with type 2 diabetes.

The study included nearly 6,400 patients seen between 2007 and 2008. Based on the study those with type 2 diabetes had an 82 per cent increase in risk of developing age-related cataracts, and those taking statins had a 57 per cent risk increase.

Further studies need to be done to confirm this link, however, the researchers stressed that the known benefits of statin treatment for patients with type 2 diabetes probably outweighed the increased risk of cataracts.

You can read more about the study at the Science Daily website.





    COMMENTS

    To make a comment, please register or login
    fredlet02
    11th Aug 2012
    7:03pm
    1 what is a cataract 2 Iv,e been on three different typs of colesterol pills sinse my last heart attack which thet say I have 2 take 4 the rest of my days but by geez they all seem 2 have some lousy side effects the muscular pain I get is beond a joke somedays but the 1 Im,e on now really gives me some bad side effects upsets the brain if u know what I mean but then again could be just part of gettin old its ezetimibe and simvastatin better than the original whose name I cant remember but they were real bad 4 the muscular pain in a yellow box if that rings any bells and very famous apparently
    kushka
    11th Aug 2012
    8:51pm
    Cholesterol lowering drugs caused me 8years of back muscle pain ,quite by chance I heard a comment on radio that mentioned my problem ,so decided to test what I had heard myself ,within two weeks my muscle meltdown was gone ,I told my Doc who poo hood it ,and tried me on a different kind of med ,and again the pains came back ,so I stopped that too and havent gone on anymore of such drugs as the pain had me thinking I would soon be in a wheelchair ,only able to stand for half an hour at a time and rest for at least an hour before doing another half hours work ,I proved it to myself and have since heard Doctors Are now telling us it is a fact they can cause this problem ,wouldnt believe me at the time ,so I wonder if anyone else has suffered muscle pain they could not account for ,maybe you like me should think about your Cholesterol Meds ,it would be good to know I may help someone by my experience as constant pain is soul destroying Regards Kushka
    stillman
    12th Aug 2012
    9:13pm
    Luckily one of the nurses at work said my back pain could be the result of taking statins. Stopped and felt better. Went back to the heart specialist and lowered dose as well as trialling several different brands. Terrible knee pain- could not sleep with bad pain in hip. Have had 6 months off them and gradually all the pain has gone. How many other people are out there suffering in vain?
    Anonymous
    13th Aug 2012
    5:56pm
    Hi stillman, google 'statins' and you'll know the nurse was certainly right. I don't understand why statins are still available.. they can do the most awful damage to your body including excess strain on the kidneys which can lead to kidney disease.
    jellybags
    13th Aug 2012
    11:00am
    Instead of prescription meds for lowering cholesterol, try changing diet and some natural stuff. Dr put me on cholesterol lowering drug that made me ache all over. I decided to give full cream milk a miss and only use it in my cup of tea, choosing to use almond or rice milk on my cereal. Also, I became aware of how much fat I was consuming with meats etc and chose my food more carefully (not hard to do) I also went back to taking Lecithin capusules and that certainly helped to lower my cholesterol. Went back to have a cholesteral test after 5 weeks and 2 points dropped from original reading. My Dr was impressed but still wanted to put me on a medication. My quality of life is more important to me than containing something that may not ever be a problem.

    13th Aug 2012
    5:53pm
    Google 'statin' and you won't be surprised to find that the statin you've been taking is causing most of the intense pain that you're experiencing and I also had awful leg cramps. I googled 'leg cramps' a year ago and instantly went off Lipitor; the doc put me onto Crestor which isn't as vicious but I stopped that too. It took some time for my body to stop the intense pain and leg cramps but I'm free of both now. In fact I rarely take anything for pain now.

    14th Aug 2012
    5:36pm
    My husband was put on Lipitor without any diet and exercise regime to try lowering his cholesterol and silly man didn't say how bad he felt for 2 years until he didnt eat dinner one night - first in 42 years - then started to vomit and had had stomach pains as well as muscles he said. I said stop and googled Liptor - and even after that the Doctor said he was going to die and put him on Crestor and he silly man took it for 2 days and vomited then stopped. Since then got his count down to 5.8 with diet and exercise.I didnt have his reverence for Doctors and think they are too wrapped in putting out scripts for pills for both this and blood pressure.
    and some say 8 for women. Problem arises because docs get their updates on these weekend education seminars all paid for by drug company
    Anonymous
    14th Aug 2012
    7:26pm
    Thanks Val for confirming what I said, and reading others' comments we are certainly not alone. Not many readers have commented on this but I hope many will read and do research themselves. I am at a loss to know why GPs are still prescribing statins.

    Sorry, what were you saying about '8 for women'?
    Julkay
    16th Aug 2012
    7:23pm
    Both my husband and I are on cholesterol tablets. I thank everyone for there experiences and I will certainly be looking it up. My husband suffers from back and knee pain and I suffer from hip pain.
    phoenix
    28th Aug 2012
    6:16pm
    After a blood test my doctor was alarmed by my high cholesterol reading. I told her not to prescribe statin drugs because I would not take them. I had researched and read about the dangers of taking statins. The ratio of my HDL to LDL is at optimum level and therefore I believe I am in no danger of heart disease, as I am not overweight, do not smoke and don't have any other markers to the disease.

    For anyone interested in learning more about cholesterol and statins, please follow this link, as I believe this sums it up very well:
    http://articles.mercola.com/sites/articles/archive/2010/08/10/making-sense-of-your-cholesterol-numbers.aspx
    phoenix
    28th Aug 2012
    6:15pm
    After a blood test my doctor was alarmed by my high cholesterol reading. I told her not to prescribe statin drugs because I would not take them. I had researched and read about the dangers of taking statins. The ratio of my HDL to LDL is at optimum level and therefore I believe I am in no danger of heart disease, as I am not overweight, do not smoke and don't have any other markers to the disease.

    For anyone interested in learning more about cholesterol and statins, please follow this link, as I believe this sums it up very well:
    http://articles.mercola.com/sites/articles/archive/2010/08/10/making-sense-of-your-cholesterol-numbers.aspx
    Anonymous
    28th Aug 2012
    6:55pm
    Thanks kayrusso, I've always believed our cholesterol has probably been whatever it is for most of our adult life. I actually put on weight after being diagnosed with diabetes 2 and I know it was due in a large part to medications given because that's 'what you have to take' for the condition. My cholesterol has not gone up since I stopped taking statins, and I may, one day, tell my GP!


    Join YOURLifeChoices, it’s free

    • Receive our daily enewsletter
    • Enter competitions
    • Comment on articles